Nippon Ronen Igakkai Zasshi. Japanese Journal of Geriatrics
Print ISSN : 0300-9173
Cerebral Infarction and High Serum Levels of Muscle-derived Enzymes Associated with Abrupt Increase in Hematocrit in a Patient with Secondary Erythrocytosis
Kiyoshi OkamotoKazuo KubotaEtsuo KawadaHitoshi KurabayashiTakuo Shirakura
Author information
JOURNALS FREE ACCESS

1991 Volume 28 Issue 5 Pages 693-696

Details
Abstract

A 70-year-old man was admitted to our hospital because of fever and progressive dyspnea in December 1989. He was already diagnosed as having erythrocytosis secondary to pulmonary fibrosis 4 years previously and the values of his hematocrit (Ht) were maintained between 44.5 and 62.9% by repeated phlebotomy. Immediately after admission, severe diarrhea developed and the Ht value was 61.5%. Around 1:30 a. m. of the 3rd hospital day, he developed disturbance of consciousness. In addition, the serum levels of LDH, CPK, aldolase, and myoglobin of muscle origin increased markedly and the Ht value showed 78.5%. While the level of consciousness was gradually restored by 600ml phlebotomy and 1, 500ml saline infusion, dysarthria and hemiplegia became evident. The Ht value early in the morning of the 3rd hospital day was reduced to 59.4%. Although cranial CT and MRI performed 74 days and 15 months, respectively, after the onset of the symptoms failed to reveal any abnormal shadow, he was clinically suspected to have cerebral infarction. These findings emphasize that abrupt increase in Ht or blood viscosity is a possible factor triggering cerebral infarction, and adequate control of Ht value is recommended for the prevention of such a condition in the aged.

Information related to the author
© The Japan Geriatrics Society
Previous article Next article
feedback
Top